Naloxone is an injectable or nasal spray medication used to treat an opioid overdose. Its distribution has greatly decreased the number of opioid overdose deaths. If you have a family member who may require a naloxone injection, here’s what you need to know.
Before administering, you want to first be familiar with the signs of an overdose. These signs include:
If an opioid overdose is suspected based on their symptoms, then you should immediately contact emergency medical care and deliver naloxone if it is already available to you.
Naloxone may be administered either intramuscularly through the thigh or intravenously while the patient is hooked up to an IV. It is also available as a nasal spray. In an emergency, while waiting for a trained medical response team, caregivers often inject intramuscularly — sometimes through the clothing depending on time sensitivity. After injection, monitor for relief of symptoms. If symptoms do not appear to improve after a few minutes, continue injecting every 2-3 minutes until emergency personnel arrives.If you have the nasal spray, you can administer it even if the person is unconscious. Medications administered through a mucous membrane also act quickly.
Most naloxone injection kits have instructions on how to practice administering the medication before you are ever in the situation where you need to do it. Read the instructions until you understand them so you will be ready in an emergency.Some general precautions include 1) do not use the same syringe even if there is naloxone medication left in it and 2) ensure that the naloxone medication has not changed colors and that there are no particles in it.
Naloxone is a non-selective and competitive opioid antagonist. This means it blocks the site where the opioid drug brings to receptors in the body, thereby reversing the effects of opioids. Given its mechanism of action, some of the side effects of naloxone include withdrawal symptoms. Some withdrawal symptoms include sweating, nausea, vomiting, a faster heart rate, restlessness, and agitation.The only negative consequence of administering Naloxone to someone who ends up not having an opioid overdose is that the injection will prevent the body from mounting a normal pain response to stimuli. If there is a suspected opioid overdose, Naloxone should be administered.
If you suspect someone has had an opioid overdose, administer naloxone and contact emergency services immediately. This article provides an overview of how to recognize when someone is experiencing an opioid overdose, how to administer naloxone, and additional information on the drug itself. Naloxone, since its release and widespread use, has significantly decreased the number of deaths from an opioid overdose. If you are a caregiver with access to Naloxone, we hope this article provided you with a bit more insight. At Valiant Living, our men-only treatment facility in Denver, Colorado, we help individuals who may be struggling with opioid abuse. We have both inpatient and outpatient services to assist you in your recovery. To learn more about opioid addiction and how we can help, you can contact us today at 720-669-1285.